Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


New Side Effects Found Often?
May 23, 2006

I actually have a 2 part question, but will give a little background first. I've been taking meds since the early 90's - Since 1999 I've been on the same combo Kaletra, Viramune, and Epzcom (eivir and ziagen until last year) - My CD4s have been good (600) and viral load undetectable since 1999, even though for years before my CD4 was often in the teens or single digits.

First - About 3 years ago I developed Graves disease - no history of it in my family and I'm a male. I thought my meds did it but everyone said no --- Is it become more widely believed that some hiv meds can cause something like Graves Disease?

2nd - I was just diagnosed with Spasmodic Dysphonia - many dr's have never heard of it because theres only ever been 50,000 cases in North America. I belive that like Graves Disease this might also be considered an autoimmune disease --- and I know its neurological.

Its hard for me to believe that I keep getting this bizaree diseases (out of all Graves patients only 1% are male!), and Spasmodic Dysphonia is unusual to begin with but even more so in a male.

Do you have any opinion? I was told in the hospital that since people haven't taken these meds for LONG periods of time that there is no way of knowing what potential side effects can be down the road --- Do you agree? Any help would be greatly appreciated!

Response from Dr. Henry

Grave's disease has been reported occasionally in HIV+ patients and has not been linked to use of any particular antiretroviral medication. You are correct that often it is an auto-immune related disorder. Spasmodic dysphonia encompasses a heterogeneous group of movement disorders. Some forms are genetic while others may have an environmental or drug side effect cause. I have had several patients develop one or the other disorder but not in the same patient. I have had several patients who developed spasmodic dysphonia while on a thymidine analogue (D4T or AZT) which might have caused mitochondrial toxicity with a nerve effect-those patients stabilized and/or improved when the D4T or AZT was changed. Your current regimen generally has little effect on mitochondrial function. Immune dysfunction with HIV and immune recovery on therapy can sometimes precipitate or unmask underlying medical conditions but it can be hard to nail down a cause and effect relationship with any confidence. KH



Previous
cervical spine fusion surgery healing with hiv
Next
Effects of FUZEON injection

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement